Scientists said there is no evidence backing the seven-day break and claim the measure was only introduced to convince the Pope it was a natural birth control method.
The updated guidelines state there is no health benefit to the established 21-days-on, seven-days-off pattern of taking the combined contraceptive pill.
The Faculty of Sexual and Reproductive Healthcare (FSRH) added that taking it every day will increase its effectiveness in preventing unwanted pregnancies while also stopping headaches and mood changes.
Professor John Guillebaud, an expert in contraception, claimed the US scientist who developed the Pill in the 1950s came up with the seven-day gap to appease the Catholic Church.
“The gynaecologist John Rock devised (the break) because he hoped that the Pope would accept the Pill and make it acceptable for Catholics to use,” said the professor of University College London. He also said: “We have been taking the Pill in a sub-optimal way because of this desire to please the Pope.”
Around threemillion women in Britain are thought to take the Pill, which usually combines two hormones. Now those requesting a prescription will be given the new guidance in a leaflet by the Family Planning Association. It stresses that giving up the seven-day break is “off licence” - against the terms of the manufacturer's authorisation and is only one option for patients.
However, the FSRH also makes it clear that there is no evidence for needing the break.
Its guidance says: “The majority of combined oral contraceptive in the UK is designed to be taken as 28-day cycles, with 21 consecutive daily active pills followed by a seven-day hormone-free interval prior to starting the next packet. The first seven pills inhibit ovulation and the remaining 14 maintain an ovulation.
“Traditionally women have then either had seven pill-free days or taken seven placebo tablets.
“During this hormone-free interval, most women will have a withdrawal bleed due to endometrial shedding.
“It should be made clear that this bleed does not represent physiological menstruation and that it is has no health benefit.
“Withdrawal bleeding may be heavy, painful or simply unwanted. The hormone-free interval may be associated with symptoms such as headache and mood change.”
Dr Diana Mansour, vice-president for clinical quality at the FSRH, said: “The guideline suggests that by taking fewer hormone-free intervals, or shortening them to four days, it is possible women could reduce the risk of getting pregnant on combined hormonal contraception.”
A survey of more than 1000 British women aged 18 to 45 has found a quarter felt the Pill damaged their mental health.Daily Mail